Alert archive / Indiana / Tornado Warnings in 2024

Tornado Warning 26, NWS Indianapolis, IN

July 29, 2024Henry County, Indiana

NWS Indianapolis, IN issued this tornado warning at Jul 29, 2024, 8:41 PM EDT for Henry County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2024, 8:41 PM EDT (00:41 UTC)
Expired
Jul 29, 2024, 9:15 PM EDT
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Henry County, IN

The radar

The Indianapolis radar (KIND), 89 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

252 
WFUS53 KIND 300041
TORIND
INC065-300115-
/O.NEW.KIND.TO.W.0026.240730T0041Z-240730T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Indianapolis IN
841 PM EDT Mon Jul 29 2024

The National Weather Service in Indianapolis has issued a

* Tornado Warning for...
  Southeastern Henry County in east central Indiana...

* Until 915 PM EDT.

* At 840 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over New Castle, or 10 miles northwest of Cambridge
  City, moving southeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  New Castle.

This includes Interstate 70 between mile markers 128 and 133.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3987 8522 3979 8522 3979 8525 3990 8539
      3995 8536 3994 8520 3988 8520
TIME...MOT...LOC 0040Z 303DEG 19KT 3990 8533 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

ME
1 follow-up statement
465 
WWUS53 KIND 300109
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
909 PM EDT Mon Jul 29 2024

INC065-300118-
/O.EXP.KIND.TO.W.0026.000000T0000Z-240730T0115Z/
Henry IN-
909 PM EDT Mon Jul 29 2024

...THE TORNADO WARNING FOR SOUTHEASTERN HENRY COUNTY WILL EXPIRE AT
915 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 400 AM EDT for
east central Indiana.

LAT...LON 3987 8522 3979 8522 3979 8525 3990 8539
      3995 8536 3994 8520 3988 8520
TIME...MOT...LOC 0108Z 303DEG 19KT 3982 8517 

$$

ME

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Jul 29, 7:11 PM EDT, 1 hour 30 minutes earlier. Its key messages:

  • Thunderstorms, possibly Severe, expected late this afternoon and this evening.
  • Thunderstorms may produce very heavy rain
  • Morning fog possible
  • Dry and Hot on Tuesday
  • Daily storm chances continue through Friday, severe weather and localized flooding concerns possible each day.
  • Heat indices near or above 100 degrees possible Tuesday through Thursday afternoons.
  • Drier conditions with temperatures nearer normal this weekend.
Area forecast discussion, Jul 29, 7:11 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
711 PM EDT Mon Jul 29 2024

.KEY MESSAGES...

- Thunderstorms, possibly Severe, expected late this afternoon and
this evening.

- Thunderstorms may produce very heavy rain

- Morning fog possible

- Dry and Hot on Tuesday

- Daily storm chances continue through Friday, severe weather and
  localized flooding concerns possible each day.

- Heat indices near or above 100 degrees possible Tuesday through
  Thursday afternoons.

- Drier conditions with temperatures nearer normal this weekend.

&&

.MESOSCALE UPDATE...
Issued at 711 PM EDT Mon Jul 29 2024

Deeper convection is developing 1. at the leading edge of modest EML
plume seen on 7.4 micron satellite, now moving into Ohio, and 2.
ahead of weak midlevel perturbation seen in water vapor near the
Illinois/Indiana border. We will need to watch the cell near
Noblesville very closely given sufficient low level shear per model
proximity hodographs and sizable near-ground buoyancy with low LCL
heights. Weak low level rotation has been noted on radar. This is
our near-term concern. Further west, weak echoes appear to be
shallow convective process within moist PBL capped by aforementioned
EML. There is conditionality for robust convective development and
upscale growth further west across Illinois given magnitude of the
EML/subsident layer seen in satellite imagery and the absence of
noteworthy forcing for ascent to erode this. A more robust uptick
in convection may occur later this evening as modest low level jet
and associated warm moist advection interact with an east-west
surface boundary.

&&

.SHORT TERM (This evening through Tuesday)...
Issued at 214 PM EDT Mon Jul 29 2024

Synopsis -

Radar this afternoon shows new thunderstorm development along a
boundary in east Central IL that was laid out earlier today by prior
convection. The earlier MCS complex has continued to decay, pushing
southeast of Central Indiana. Cloud cover across Central Indiana has
limited heating through early afternoon, but satellite trends
suggest subsidence and decreasing cloudiness.  The surface analysis
early this afternoon shows high pressure in place across the
Carolinas and low pressure in place over western Kansas. This was
resulting in warmer southwest flow spilling into the Ohio Valley.
Aloft, a negatively tilted upper trough was in place from MN to
eastern KY, with the trough axis mainly east of Central Indiana.
Still, water vapor shows plentiful moisture within the trough over
Central Indiana. Dew Points remain very moist in the lower to middle
70s.

This Afternoon and Tonight -

SPC mesoanalysis pages shows CIN across central Indiana has
dissipated and CAPE of 1500-2000 J/KG present. IND ACARS soundings
showing plenty of CAPE aloft also, but just a lower level inversion
in place at the moment. This is expected to change as the clouds
continue to dissipate and lead to heating into the middle 80s. This
should trigger convection by late this afternoon and evening. HRRR
and several DESI members suggest strong thunderstorm development
late this afternoon and evening. A favorable column will remain
present along with warm air advection and the cyclonic flow aloft.
Thus many elements are in place tonight for continued showers and
storm development. Tornadoes cannot be ruled out given the very high
dew points that will result in low LCL's.  Best area for development
will be along and south of I-70, particularly within a IND-HUF-BMG
triangle area. Very high pwats will result in efficient rain
production. Torrential rains will be possible resulting in Flooding
and this will remain a threat.

Overnight, models suggest that convection will continue to diminish
storms as they exit southeast. Remnant lower level moisture along
with clearing skies and light winds will allow for the development of
patchy fog overnight. No strong change in air mass is expected, and
dew point depressions are expected to fall to 1-2F or less. Thus a
least patchy fog will be expected. Look for overnight lows in the
upper 60s in rural locations and lower 70s.

Tuesday -

The very warm and humid air mass is expected to remain in place on
Tuesday. Models suggest ridging building aloft as warm air advection
continues. 850MB temps are suggested to reach near 24C through the
afternoon as a thermal ridge is expected to build across Indiana
from the plains. Little in the way of forcing aloft will be present.
Forecast soundings suggest a capped column with a mid level
inversion in place due to the warm air advection aloft. An isolated
afternoon storm cannot be rules out across southwest central Indiana
where the cap may be a bit weaker. Small pops might be used here.
Thus after morning fog burns off, look for a partly to mostly sunny
day along with hot weather. Look for highs in the lower to middle
90s.

&&

.LONG TERM (Tuesday night through Monday)...
Issued at 214 PM EDT Mon Jul 29 2024

Much of the long term will remain rather unsettled as
central Indiana is positioned down stream on an amplified ridge, with
a succession of upper level waves moving over northern portions of
the CONUS. Also of not will be the presence of a quasi-stationary
boundary that will be the focal point for continued convective
initiation each day through Friday. As we enter the weekend, the
troughing to our NW looks to become more prominent, pushing central
Indiana into a potentially cooler and drier northwest flow for the
coming weekend.

The mesoscale environment will largely be synonymous with a typical
high CAPE/Low Shear pattern, outside of increases to shear in the
evening and overnight associated with nocturnal LLJs. Those type of
patterns typically lead to robust convection on the periphery of the
moisture tongue and along any instability gradient. This general
area should be broadly over the Ohio Valley each of Wednesday
through Friday, but there is still some uncertainty on the specific
locations. Given the high probability of steep low level lapse
rates, and high low level moisture, linear complexes are the most
likely mode, with high winds and isolated tornadoes possible within
any organized structure. Also of concern will be trailing boundaries
along the moisture axis leading to training thunderstorms and
flooding. This will become an even greater concern late week if
these MCCs develop over similar areas.

The amplifying pattern late week into the weekend, with central
Indiana between the ridge axis well to the west and trough axis to
the east, along with southward push of a cooler and drier Canadian
high pressure center, will bring temperatures and humidity back down
nearer seasonal normals, with highs in the mid to upper 80s and
dewpoints back into the 60s.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 649 PM EDT Mon Jul 29 2024

Impacts:

- Thunderstorms increasing this evening

- Some fog with IFR or worse possible late tonight

Discussion:

Some MVFR stratus is possible in the near term, but is not expected
to be consistent. Thunderstorm coverage may be somewhat limited, but
probability is high enough for a window of TEMPO thunder this
evening. Afterwards, cloud cover is the caveat to fog formation but
moist ground and light winds and perhaps some cloud breaks could
allow for some fog. Potentially locally dense. Amendments for storm
timing and fog magnitude will be needed through the evening and
tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...BRB
SHORT TERM...Puma
LONG TERM...Updike
AVIATION...BRB
Hazardous weather outlook, Jul 29, 3:20 PM EDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
320 PM EDT Mon Jul 29 2024

INZ031-038-040>042-049-301930-
Howard-Tipton-Madison-Delaware-Randolph-Henry-
320 PM EDT Mon Jul 29 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Thunderstorms are expected at times this evening and tonight. Heavy
rain and localized flooding are possible with any storm along with
lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily storm chances will continue through Friday, and some of these
storms may be severe. Damaging winds, lightning, and isolated
flooding will be the primary threats.

Potential for heat indices in excess of 100 degrees mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>030-035>037-039-043>048-051>057-060>065-067>072-301930-
Carroll-Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-Hamilton-
Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-
Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
320 PM EDT Mon Jul 29 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Thunderstorms are expected at times through tonight, with highest
chances between 7PM and 11PM EDT this evening.

Severe storms are possible this evening. Damaging winds are the
primary severe threat, but all modes of severe weather are possible.
Heavy rain and localized flooding are possible with any storm along
with lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily storm chances will continue through Friday, and some of these
storms may be severe. Damaging winds, lightning, and isolated
flooding will be the primary threats.

Potential for heat indices in excess of 100 degrees mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Storm motion will be
out of the WNW initially, shifting towards NW as the storms become
an organized line.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:12 PM EDTTornado WarningINDHenry33 min
Jul 29, 9:46 PM EDTTornado WarningINDMadison29 min
Jul 29, 10:10 PM EDTSevere Thunderstorm WarningINDHamilton, Madison, Tipton38 min
Jul 29, 10:15 PM EDTSpecial Weather StatementINDGreene30 min
Jul 29, 10:15 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison45 min
Jul 29, 10:16 PM EDTSpecial Weather StatementINDLawrence29 min
Jul 29, 10:21 PM EDTTornado WarningINDDelaware, Henry, Madison24 min
Jul 29, 10:31 PM EDTAreal Flood AdvisoryINDDelaware, Madison2 hr
Jul 29, 10:35 PM EDTSevere Thunderstorm WarningINDClay, Owen40 min
Jul 29, 10:37 PM EDTSevere Thunderstorm WarningINDJackson, Lawrence38 min
Jul 29, 10:45 PM EDTTornado WarningINDDelaware, Henry45 min
Jul 29, 11:09 PM EDTSevere Thunderstorm WarningINDClay, Greene, Monroe, Owen51 min
Jul 29, 11:14 PM EDTSpecial Weather StatementINDJackson31 min
Jul 29, 11:30 PM EDTSpecial Weather StatementINDHenry30 min
Jul 29, 11:33 PM EDTAreal Flood AdvisoryINDDelaware, Henry, Madison, Randolph5 hr
Jul 30, 12:20 AM EDTSpecial Weather StatementINDLawrence25 min
Jul 30, 12:35 AM EDTSevere Thunderstorm WarningINDLawrence21 min
Jul 30, 12:42 AM EDTAreal Flood AdvisoryINDJackson, Lawrence, Monroe3 hr
Jul 30, 11:06 AM EDTSevere Thunderstorm WarningINDGreene, Knox, Sullivan39 min
Jul 30, 11:44 AM EDTSevere Thunderstorm WarningINDDaviess, Knox31 min
Jul 30, 11:52 AM EDTSpecial Weather StatementINDGreene, Martin23 min
Jul 30, 12:04 PM EDTSpecial Weather StatementINDMartin26 min
Jul 30, 6:22 PM EDTSevere Thunderstorm WarningINDKnox38 min
Jul 30, 7:05 PM EDTSevere Thunderstorm WarningINDKnox21 min

Nearby

Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.